Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 28, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 12, 2020, 8:13 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2020, 8:13 PM EDT (00:13 UTC)
- Expired
- Jul 13, 2020, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1666 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted.
789 WHUS42 KMHX 130013 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 813 PM EDT Sun Jul 12 2020 NCZ195-196-199-204-205-131600- /O.NEW.KMHX.BH.S.0028.200713T0013Z-200714T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 813 PM EDT Sun Jul 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Cape Lookout, and Crystal Coast beaches. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 3 PM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 12, 7:21 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 12, 7:21 PM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
721 PM EDT Sun Jul 12 2020
.SYNOPSIS...
A weak front will gradually dissipate off the coast today.
Another weak front is expected to approach the area on Monday,
followed by Bermuda high pressure dominating and inland lee trough
over the piedmont.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 710 PM Sun...Broad troughing in place over the eastern
CONUS, while at the surface, a front remains stalled offshore.
Just a few light showers remain this evening as the sea breeze
has advanced almost through the entire area. Overnight, some
showers or a thunderstorm could skirt the coast, but otherwise
expect mostly dry conditions until tomorrow morning when
additional scattered shower/thunderstorm activity could enter
the NW coastal plain. Expect lows in the mid to upper 70s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 400 PM Sun...The aforementioned shortwave in the Ohio
Valley will dive south into an unstable environment tomorrow,
characterized by bulk shear of around 25-30 kt. There's a bit of
spread on how much instability is available, with the NAM 3km
showing well north of 4000 J/kg MLCAPE. Most other CAMS (and the
HREF mean) show still impressive CAPES of 3000 J/kg along the
coast and ~1500-2000 inland. This, in combination with upper
level support from the shortwave, will provide a favorable
environment for organized clusters of storms with the main
threat being damaging wind gusts.
Most CAMS show consensus on storm evolution tomorrow with the
NAM being an outlier. As is typical for summer, storms will fire
along a developing seabreeze and stay along the coast with
northeasterly storm motions at 20-25 kt, while a second cluster
will develop ahead of the approaching surface front and advance
south towards the coast. Activity will weaken after sunset,
although shower and storms will probably be ongoing towards
midnight, like we observed Friday evening.
Low-level thicknesses change little tomorrow but with increasing
cloud cover associated with the shortwave, highs should be a
degree or two "cooler" tomorrow but still around 90 degrees.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 300 AM Sun...
Tuesday through Friday...Upper level heights rise to 594 DM by
the end of the week which will continue our summerlike pattern
through the end of the week. Daily convection is possible along
the sea breeze, especially Tuesday and Wednesday. By later in
the week while something isolated can't be ruled out, the
overall chances will dip a bit with building subsidence from our
upper level ridge.
Saturday...Pretty far out to get too cute but signs point
toward a weakness in the upper level heights with the ridge
retreating west a bit. This may allow for a better chance for
thunderstorms but with it being 7 days out, capped chances at
30%. Remaining hot with highs in the 90s inland.
&&
.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Short Term /through Tomorrow Evening/...
As of 715 PM Sun...Mostly VFR conditions expected through the
TAF period. Light winds and some clouds tonight should limit fog
development, but if skies become clear and winds decouple, some
patchy fog is possible...though will not include in forecast at
this time. Then tomorrow VFR conditions are expected through
the morning hours, but with scattered to widespread convection
developing, some brief periods of sub-VFR conditions are
possible.
Long Term /Monday night through Thursday/...
As of 2 PM Sun...Mainly VFR through the period. Monday a
shortwave enters the region bringing an increased chance of
showers and tstorms developing after 18Z. Potential for brief
MVFR restrictions especially during the afternoon in periods of
showers or thunderstorms. Early morning fog also possible in the
footprint of afternoon/evening rainfall.
&&
.MARINE...
Short Term /Sunday night and Monday/...
As of 415 PM Sun...Latest buoy observations show south to
southwesterly flow over the water with seas 3-4 feet for
northern waters, and 4-5 feet central and southern waters.
Diamond Shoals reported 6 foot seas for a time. Guidance shows
seas increasing with pinched gradient between high pressure
offshore and an approaching cold front/shortwave currently in
the Ohio Valley. Although gusts should remain below 25 kt, seas
will build to 4-6 feet for central and northern waters with a
few 7 footers possible in the outer waters. NWPS initialized
reasonably well but seemed a little too aggressive with seas
tomorrow, so blended in the slightly more conservative NBM to
knock seas down a foot or two. Seas will slowly diminish Monday
as the front departs.
Long Term /Monday Night through Thursday/...
As of 430 AM Sun...6 foot seas will linger early in the long
term period with improving marine conditions through mid week.
6 footers linger Monday especially central waters with southwest
winds 10 to 20 kts. Sea subside to 2 to 4 feet Tuesday, as winds
diminish to under 10 kts. Wind directions will be a bit tricky
over the waters Tuesday with a boundary cutting through the
area. Winds over the northern waters will be more northerly,
while a southwest flow will continue south of Cape Hatteras.
Winds back toward the southeast through the end of the period
and remain light, or generally 5 to 15 kts with seas 2 to 3
feet.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for AMZ152-154.
Small Craft Advisory from 11 PM this evening to 8 PM EDT
Monday for AMZ156.
Small Craft Advisory from 2 AM to 5 PM EDT Monday for AMZ158.
&&
SYNOPSIS...MHX
NEAR TERM...SGK/MS
SHORT TERM...MS
LONG TERM...EH
AVIATION...EH/SGK
MARINE...EH/MSHazardous weather outlook, Jul 12, 8:08 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 808 PM EDT Sun Jul 12 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-140015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 808 PM EDT Sun Jul 12 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms are forecast across Eastern North Carolina on Monday, and there is a Marginal risk of severe weather. A few storms could produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-140015- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 808 PM EDT Sun Jul 12 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered showers and thunderstorms are forecast across Eastern North Carolina on Monday, and there is a Marginal risk of severe weather. A few storms could produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-140015- Northern Outer Banks- 808 PM EDT Sun Jul 12 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered showers and thunderstorms are forecast across Eastern North Carolina on Monday, and there is a Marginal risk of severe weather. A few storms could produce damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:15 PM EDT | Special Weather Statement | MHX | Duplin | 30 min |
| Jul 13, 2:28 PM EDT | Special Weather Statement | MHX | Craven | 47 min |
| Jul 13, 2:47 PM EDT | Special Weather Statement | MHX | Lenoir | 43 min |
| Jul 13, 3:00 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 45 min |
| Jul 13, 3:40 PM EDT | Special Weather Statement | MHX | Onslow | 35 min |
| Jul 13, 3:43 PM EDT | Special Weather Statement | MHX | Wayne | 32 min |
| Jul 13, 3:56 PM EDT | Special Marine Warning | MHX | 49 min | |
| Jul 13, 3:57 PM EDT | Special Weather Statement | MHX | Carteret | 33 min |
| Jul 13, 3:59 PM EDT | Flash Flood Warning | MHX | Onslow | 3 hr |
| Jul 13, 4:20 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jul 13, 4:21 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 27 min |
| Jul 13, 4:22 PM EDT | Special Weather Statement | MHX | Onslow | 23 min |
| Jul 13, 4:48 PM EDT | Special Marine Warning | MHX | 42 min | |
| Jul 13, 4:49 PM EDT | Special Marine Warning | MHX | 41 min | |
| Jul 13, 4:56 PM EDT | Special Weather Statement | MHX | Carteret | 34 min |
| Jul 13, 4:58 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 13, 5:13 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 13, 5:21 PM EDT | Special Weather Statement | MHX | Washington | 24 min |
| Jul 13, 5:23 PM EDT | Special Weather Statement | MHX | Duplin | 52 min |
| Jul 13, 5:26 PM EDT | Special Weather Statement | MHX | Hyde | 49 min |
| Jul 13, 5:28 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 13, 5:51 PM EDT | Special Marine Warning | MHX | 54 min | |
| Jul 13, 6:10 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jul 13, 6:15 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 13, 6:29 PM EDT | Special Weather Statement | MHX | Dare | 46 min |
| Jul 13, 6:43 PM EDT | Special Marine Warning | MHX | 61 min |
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.